Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 218, NWS Kansas City, MO

July 12, 2001Andrew County, Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2001, 12:31 AM CDT for Andrew County, Buchanan County, Missouri. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 12:31 AM CDT (05:31 UTC)
Expired
Jul 12, 2001, 1:15 AM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Andrew County, MO, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 127 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 12:45 AM CDTThunderstorm Wind 61 ESavannah, MO
Jul 12, 12:55 AM CDTThunderstorm Wind 52 ESt Joseph, MOWidespread wind damage reported with many trees reported down. Tractor trailer blown over and roof partially blown off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.8
Supercell composite
24.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 120530
SVRMCI

MOC003-021-120615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1231 AM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDREW COUNTY IN NORTHWEST MISSOURI
  NORTHEASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI
  THIS INCLUDES THE CITY OF ST JOSEPH

* UNTIL 115 AM CDT

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AVENUE CITY...OR ABOUT 8 MILES NORTH OF ST
  JOSEPH...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCHESTER AT 1240 AM CDT
  EASTERN AND NORTHERN SECTIONS OF ST JOSEPH AT 1240 AM CDT 
  COSBY AT 1245 AM CDT
  EASTON AT 1250 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL OR 
LARGER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE 
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT 
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF 
LOW LYING AREAS.

LAT...LON 4000 9494 3969 9490 3965 9464 4003 9465

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:29 PM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT TUE JUL 10 2001

AN INTERESTING FCST SCENARIO SETTING UP FOR THE NEXT COUPLE DAYS.
THE MAIN QUESTIONS ARE WHERE THE CONVECTIVE COMPLEX WILL END UP AT.
PERSISTENCE-WISE THE WRN CWA SHUD GET SOME ACTION AFTER MIDNIGHT.
HOWEVER THE SFC FRNT IS A BIT FARTHER SOUTH TDY...AND VIS SAT WOULD
MAYBE PUT INITIATION A LITTLE FARTHER EAST THAN YSTRDY. AM PLANNING
ON GOING WITH LIKELY POPS IN WRN ZONES AND HIGH CHC IN ERN ZONES.
LOWS TONITE SHUD BE RIGHT AROUND CURRNT DPT. COMPLEX SHUD BE DYING
BY THE TIME IT GETS HERE...ALTHO ISOLATED SVR NOT OUT OF THE
QUESTION. PRECIPITABLE WATER VALUES ARE HIGH...HOWEVER FFG IS STILL
LOW FOR MAJORITY OF CWA EXCEPT FOR ONE COUNTY. HATE TO PUT OUT
HEADLINES FOR ONE...SO WILL WORD ZONES FOR LOCALLY HEAVY RAINFALL.

HIGHS TOMORROW ARE TOUGH. GUID HAS COME IN IN THE LOW TO MID
70S...AND IF IT RAINS MOST OF THE MORNING THAT IS POSSIBLE. H8 TEMPS
DECREASE BY ABOUT 4 DEG FM TDY.  WITH MUCH SUN AT ALL...FEEL WE WILL
EXCEED GUID..WILL GO WITH CURRNT ZONES WHICH IS SLIGHTLY ABV.

SFC BOUNDARY PROGGED TO MOVE MORE TO THE SOUTH TOMORROW...SHOVED
ALONG BY OVERNITE TSRA. FEEL THAT THIS WILL PLACE MOST PCPN FARTHER
SOUTH THAN TONITE.  WILL PLAN ON TRENDING LOWER ON ONGOING POPS FOR
THURS NITE...AND WILL GIVE ANOTHER MODEL RUN BEFORE REMOVING FROM
NRN ZONES.

SHUD SEE SOME SUN ON FRIDAY. EVEN WITH COOLER BOUNDARY LAYER
TEMPS...JULY SUN SHUD PUT US INTO THE LOWER 80S.

SW H5 RIDGE TRIES TO BUILD EAST AGAIN AND WILL KEEP EXTENDED DRY.

.EAX...NONE.

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:17 AM CDTSevere Thunderstorm WarningEAXCaldwell, Ray58 min
Jul 12, 1:46 AM CDTSevere Thunderstorm WarningEAXClay44 min
Jul 12, 2:11 AM CDTSevere Thunderstorm WarningEAXJackson, Lafayette64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.